Isoniazid therapy in Parkinson's disease
Gershanik OS, Luquin MR, Scipioni O, Obeso JA.
Centro Neurológico, Hospital Francés, Buenos Aires, Argentina
The effect of isoniazid on levodopa-induced dyskinesias has been evaluated in 20 patients with Parkinson's disease, following a serendipitous observation that choreic dyskinesias induced by levodopa in one parkinsonian patient were markedly reduced during treatment with isoniazid for tuberculous infection.
A mean average isoniazid dose of 290 mg was given without any change in current antiparkinsonian treatment. Benefit of dose choreic dyskinesias were markedly reduced in 18 patients within the first few weeks of treatment. This effect was accompanied by an intolerable worsening of parkinsonian signs.
All patients returned to their basal situation after isoniazid interferes with the therapeutic action of levodopa and dopamine agonists. The precise mechanism by which this action occurred is not known, but several possible explanations are discussed.
CITATION Mov Disord. 1988;3(2):133-9